How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Doctor Rao Your Own Question
Doctor Rao
Doctor Rao, Doctor
Category: Mental Health
Satisfied Customers: 641
Experience:  MBBS,MD,DPM,MRCPsych
67112189
Type Your Mental Health Question Here...
Doctor Rao is online now
A new question is answered every 9 seconds

Hi, I am currently taking venlafaxine 75mg prolonged release

This answer was rated:

Hi,

I am currently taking venlafaxine 75mg prolonged release every day. I am not coming off them. My problem is that im getting the electric shocks in my brain, that only usually happens when you come off them ! The only way to stop it (that I can see) is to take another one. Please help me I don't know what to do anymore. Thank-you

Doctor Rao : Hi, There are two ways of looking at it. One is when you take Venlafaxine 75 mg it would effect mainly on Serotonin system only and at higher doses it would effect on serotonin and norepinephrine system. When you take Venlafaxine 150 mg you might be having effects of benefits with anxiety and depression. So, it might be useful to discuss with your GP or Psychiatrist about subjective improvement with the 150 mg dosage. To substantiate this you might find it useful to have a mood diary for a week or two
Doctor Rao : Venlafaxine dosage can be increased to 150 milligrams per day and it is in the therapeutic dossage range
Doctor Rao : I hope you are receiving my messages.
Customer:

I actually forgot to mention to you that I have been on this drug for nearly 12 years ! I dont feel depressed anymore. I just dont understand why Im getting these shocks, when Im not coming off the drug ! Im actually seeing my GP on Tuesday, so we will see

Doctor Rao : Ok. When you say shocks is it like anxiety attacks.
Customer:

I was also led to believe that users only get this effect when they come off the drug. Theres so many forums on the internet which im sure your aware of.

Customer:

No its like an electric shock in your brain, its like your brain catches up with you 5 seconds later ! Its quite hard to explain I suppose you could say it was like dizziness, but it makes you feel sick as well.

Doctor Rao : If you are not feeling depressed any more , our decision to continue the medication is usually depends on fe waters like 1. How severe the first episode was2. Any strong family history of depression. 3. Support net works available. 4. You need to consider the social cost of the relapse. Once we explored these options then can decide. If you don't have any problems to take Venlafaxine and if you are getting relief from the shoock like feeling with increased dose, it is important to rule out subcritical depression by careful assessment.
Doctor Rao : Ok. I can understand.I am aware of the forum but you will not always necessarily find the accurate answers in them.
Customer:

I have also spoke to Gps in the past, but none of them know what your on about when you try to explain the shocks.

Doctor Rao : But you are right about one of the symptom of SSRi discontinuation is electric shock like symptoms and dizziness although I am aware that Venlafaxine is not an SSRI
Customer:

This is excert that ive taken from a forum, it discribes what happens when you get the shocks.

Doctor Rao : Are you having any numbness,Blurring of vision and mobility problems?
Customer:

Bit long winded I know, but it does explain the shocks.

Doctor Rao : I can understand
Customer:

Im on DLA in the UK (disability living allowance) for personal care, because sometimes I find it hard to go out even just grocery shopping.

Customer:

I do have a big support network, a big family & some really good friends & that does help. When I first got depressed I got panic attacks just being outside for seconds.

Doctor Rao : Ok. It is very important to ask your GP to rule out other physical causes that can cause electric sensations as sometimes it is common that w entry to think the causes only about medications used for psychological problems.It I simportant not to ignore any physical causes
Doctor Rao : Ok.Goo dot know about the family support.
Doctor Rao : Sometimes neurological problems can present as electric shock like sensations.So, please ask your doctor to rule out any neurological problems and also any infections with your inner ear.
Customer:

I will do when I see her on Tuesday. Actually my cousin (blood related) was on the same drug, & she got the shocks wen she tried to come off the drug, but thats another story !

Doctor Rao : Yes.It is known effect of discontinuation syndrome from this kind of drug
Customer:

I would like to thank you so much for all your help tonight, it is very kind of you to take the time out to explain to me some of the possible cures. Thank-you again so much. I will let you know how I get on Tuesday, can I contact you on here ?

Doctor Rao : Please discuss with her when you see her.I wish you all the best. If you agree with my answers so far please Accept the answer.Positive feedback would be grately appreciated.Thank you
Doctor Rao : Yes.You need to look for My name doctor Rao. Wish you good luck.Hope you would feel better soon.
Customer:

Thank-You again I will tell her everything u told me tonight., & Im just about 2 accept your answer Have a nice weekend

Doctor Rao : Thank you.Very best of luck.Have a nice week end
Doctor Rao and other Mental Health Specialists are ready to help you

Related Mental Health Questions